MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LGN PS HIGH FLEX XLPE SZ 1-2 11MM; PROSTHESIS,KNEE,PATELLOFEMOROTIBIAL,SEMICONSTRAINED,CEMENTED,POLYMERMETAL

SMITH & NEPHEW, INC. LGN PS HIGH FLEX XLPE SZ 1-2 11MM; PROSTHESIS,KNEE,PATELLOFEMOROTIBIAL,SEMICONSTRAINED,CEMENTED,POLYMERMETAL
Model Number 71453202
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Pain (1994); Ambulation or Postural Difficulties (2544); Inadequate Osseointegration (2646); Metal Related Pathology (4530); Swelling/ Edema (4577)
Date of Event 09/24/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case-(b)(4).
 
Event or Problem Description
It was reported that, after a tkr surgery had been performed on (b)(6) 2017, the patient experienced right knee pain and effusion.This adverse event was treated by doing a wound debridement on (b)(6) 2021.During the said procedure, the surgeon found signs of metallosis.A revision surgery was performed on (b)(6) 2021 due to metallosis and implant loosening.During this procedure, the femoral component, insert and tibial component were explanted from the patient.Currently the patient condition is stable after revision surgery and is in the process of recovery.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The contribution of the device to the reported event could not be corroborated.A visual inspection of the returned device did not confirm the stated failure mode.A review of complaint history did not reveal similar events for the listed batch and part number.The clinical/medical evaluation concluded that the diagnosis of ¿metallosis over right knee with implant loosening¿ along with the reported symptoms led to the revision; however, the root cause of the loosening and metallosis could not be definitively concluded, although a disassociated and wear of the insert could not be ruled out as a contributing factor to the reported events.The assessed patient impact included the reported symptoms, diagnoses, and prbc transfusion.Further patient impact could not be assessed.No further medical assessment could be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.A review of sterilization documents indicated that the product was sterilized according to sterilization release documentation.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Some potential probable causes for this event could include damaged product, material in use, and patient allergy.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A contribution of the manufacturing process to the reported event could not be corroborated.A visual inspection of the returned device did confirm the stated failure mode.The device is worn along its entire surface and is broken on the majority of one side.This could be due to friction with the other mating devices.The cause of the incident could not be concluded.A review of complaint history did not reveal similar events for the listed batch and part number.The clinical/medical evaluation concluded that the diagnosis of ¿metallosis over right knee with implant loosening¿ along with the reported symptoms led to the revision; however, the root cause of the loosening and metallosis could not be definitively concluded, although a disassociated and wear of the insert could not be ruled out as a contributing factor to the reported events.The assessed patient impact included the reported symptoms, diagnoses, and prbc transfusion.Further patient impact could not be assessed.No further medical assessment could be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.A review of sterilization documents indicated that the product was sterilized according to sterilization release documentation.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Some potential probable causes for this event could include but are not limited to disassociation, improper size used, and abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.
 
Additional Manufacturer Narrative
H10: the associated device was returned and evaluated.A visual inspection of the returned device did confirm the stated failure mode.The device is worn along its entire surface and is broken on the majority of one side.This could be due to friction with the other mating devices.The cause of the incident could not be concluded.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that the diagnosis of ¿metallosis over right knee with implant loosening¿ along with the reported symptoms led to the revision; however, the root cause of the loosening and metallosis could not be definitively concluded, although a disassociated and wear of the insert could not be ruled out as a contributing factor to the reported events.The assessed patient impact included the reported symptoms, diagnoses, and prbc transfusion.Further patient impact could not be assessed.No further medical assessment could be rendered at this time.The scratching on the anterior flange and cement adhesion surface of the femur is likely due to explantation.The scratching and wear on the condyles are likely due to contact with the tibial baseplate during flexion.This examination also showed deformation of the anterior side of the post, anterior lock detail, and posterior lock detail as well as wear of the posterior and superior surfaces of the tibial insert.The deformation of the anterior side of the post is likely due contact with the femur.The deformation of the anterior lock detail indicates that the tibial insert was likely not fully seated into the tibial baseplate.The deformation of both the posterior lock detail as well as the wear on the posterior and superior surface of the tibial insert indicate that the insert likely became disassociated from the baseplate.Following the disassociation of the insert, repetitive contact with the femoral component likely caused the damage observed on the tibial insert.Lastly, the examination showed scratching of the superior and anterior surfaces as well as wear on the posterior edge of the superior surface of the tibial baseplate.The scratching of the superior and anterior sur faces of the tibial baseplate were likely due to explantation.The wear on the posterior edge of the superior surface was likely caused by contact with the femur.I was also noted that a size 5 femur was used with a size 1-2 tibial insert which is not a recommended combination in the smith + nephew compatibility chart.No material or manufacturing deviations were observed during the investigation of this device.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.A review of sterilization documents indicated that the product was sterilized according to sterilization release documentation.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the manufacturing process to the reported event could not be corroborated.Some potential probable causes for this event could include tibial insert not being fully seated into the baseplate, sizes of the devices used, material in use, and patient reaction.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.Internal complaint reference number: (b)(4).

Brand Name
LGN PS HIGH FLEX XLPE SZ 1-2 11MM
Common Device Name
PROSTHESIS,KNEE,PATELLOFEMOROTIBIAL,SEMICONSTRAINED,CEMENTED,POLYMERMETAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13010619
Report Number1020279-2021-08673
Device Sequence Number1893615
Product Code JWH
UDI-Device Identifier00885556034316
UDI-Public00885556034316
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K071071
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71453202
Device Catalogue Number71453202
Device Lot Number17DT86462
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/08/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/28/2021
Supplement Date Received by Manufacturer01/14/2022
01/19/2022
04/25/2022
Initial Report FDA Received Date12/15/2021
Supplement Report FDA Received Date01/17/2022
01/20/2022
04/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/25/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient Age50 YR
Patient SexFemale